Wyoming, 2013Flood in Wyoming, May 31, 2013
May 31, 2013 · NWS UNR · 1 event in 1 county or zone
A strong upper level system moved across the region, bringing significant rainfall to the Bear Lodge Mountains. Four to five inches of rain fell in about 24 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level system moved across the region, bringing significant rainfall to the Bear Lodge Mountains. Four to five inches of rain fell in about 24 hours. Runoff caused smaller creeks to overflow and minor flooding along the Belle Fourche River. Several county roads were closed or washed out and culverts were damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 2:02 AM MST, 4 hours 58 minutes earlier.
Area forecast discussion, May 31, 2:02 AM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
302 AM MDT FRI MAY 31 2013
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
ISSUED AT 300 AM MDT FRI MAY 31 2013
WATER VAPOR SHOWS CUT OFF LOW OVER SD...WITH SURFACE ANALYSIS
PLACING 990MB SURFACE LOW OVER NCNTRL SD. ENOUGH DRY AIR HAS
WRAPPED INTO THE LOW TO RESULT IN A TEMPORARY DECREASE IN THE
SHOWER ACTIVITY ACROSS NRN PORTIONS OF THE CWFA..ALTHOUGH PRECIP
IS PICKING UP ACROSS SWRN ND WITH NEXT WAVE TRACKING WWD THROUGH
SCNTRL ND.
FOR TODAY...SHOWERS WILL INCREASE AGAIN THIS MORNING IN THE NRN
CWFA AS NEXT WAVE TRACKS FROM SCNTRL ND THROUGH NWRN SD. THIS WILL
ALSO BRING AN INCREASE IN THE MOIST UPSLOPE FLOW INTO THE NRN
BLKHLS WHERE AN ADDITIONAL 2 INCHES OR SO OF RAINFALL IS EXPECTED
THROUGH TONIGHT...AND WILL CONTINUE THE FLOOD WATCH FOR THAT AREA.
EXPECT THE PRONOUNCED UPSLOPE/DOWNSLOPE SIGNATURE TO
CONTINUE...WITH AREAS ALONG THE EAST SLOPES OF THE BLKHLS LIKELY
RECEIVING THE LEAST AMOUNT OF ADDITIONAL RAINFALL. VERY GUSTY W/NW
WINDS WILL ALSO BE IN ISSUE TODAY WITH MOST AREAS IN WRN SD
REACHING INTO THE ADVISORY RANGE SO WILL HOIST A WIND ADVISORY
THROUGH THIS EVENING. THE POSSIBILITY EXISTS FOR LOW END WARNING
WINDS RIGHT ALONG THE ERN SLOPES OF THE BLKHLS AND WILL HAVE TO
MONITOR CLOSELY. TEMP PROFILES BY TONIGHT BECOME COLD ENOUGH FOR
SNOW IN THE BLKHLS...MOST NOTABLY ABOVE 6000FT MSL WHERE A FEW
INCHES MAY ACCUMULATE.
SATURDAY...NEARLY STACKED LOW PUSHES INTO THE UPPER MIDWEST WITH
RAINFALL DECREASING FROM WEST TO EAST ACROSS THE CWFA. WINDS
COULD AGAIN BE AN ISSUE ESPECIALLY IN THE MRNG...WITH A DECREASE
EXPECTED LATER IN THE DAY AS SURFACE RIDGE MOVES INTO THE WRN
DAKOTAS. CLEARING SKIES AND LIGHT WINDS SATURDAY NIGHT WITH
SURFACE HIGH OVER THE DAKOTAS WILL LEAD TO QUITE CHILLY
TEMPS...LIKELY BELOW FREEZING IN PARTS OF THE BLKHLS.
&&
.LONG TERM...SUNDAY THROUGH THURSDAY
ISSUED AT 300 AM MDT FRI MAY 31 2013
FAST MOVING UPPER LEVEL RIDGE PASSES OVER THE AREA FOR SUNDAY
BRINGING A RETURN TO DRY CONDITIONS ALONG WITH WARMER TEMPS. RIDGE
PUSHES TO THE EAST TO START THE WORK WEEK AS COMPACT UPPER LOW
SLIDES OVER THE ROCKIES AND SLOWLY WORKS INTO THE NRN PLAINS. MODELS
DIFFER ON TIMING OF THIS FEATURE...THOUGH WITH THE GENERALLY
UNSETTLED PATTERN WILL KEEP POPS IN THROUGH MID-WEEK WITH
NEAR/SLIGHTLY BELOW AVERAGE TEMPS. FOR THE LAST PART OF THE WORK
WEEK MODELS CONTINUE TO DISAGREE ON A SOLUTION SO WILL KEEP SOME LOW
POPS IN FOR NOW.
&&
.AVIATION...FOR THE 12Z TAFS THROUGH 12Z FRIDAY NIGHT
ISSUED AT 300 AM MDT FRI MAY 31 2013
RAIN SHOWERS WILL CONTINUE THROUGH TODAY INTO TONIGHT BRINGING MANY
AREAS OF MVFR/LCL IFR CONDITIONS. SOME SNOW WILL BE POSSIBLE LATE
TONIGHT OVER THE BLKHLS. GUSTY W/NW WINDS...WITH GUSTS TO
45KTS...ARE EXPECTED TODAY INTO THIS EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR SDZ012-024-025-028-072.
WIND ADVISORY UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR SDZ001-
002-012>014-025>027-030>032-041>044-046-047-049-072>074.
WY...FLOOD WATCH THROUGH LATE TONIGHT FOR WYZ056-057-071.
&&
SHORT TERM...JOHNSON
LONG TERM...77
AVIATION...77Hazardous weather outlook, May 31, 3:02 AM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
402 AM MDT FRI MAY 31 2013
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
402 AM MDT (502 AM CDT) FRI MAY 31 2013
...FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR EXTREME NORTHEAST
WYOMING...PORTIONS OF NORTHWEST SOUTH DAKOTA...AND PORTIONS OF THE
BLACK HILLS...
...WIND ADVISORY THROUGH THIS EVENING FOR WESTERN SOUTH DAKOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG LOW PRESSURE CROSSING SOUTH DAKOTA WILL CONTINUE TO BRING RAIN
AND WIND TO MUCH OF THE AREA THROUGH TONIGHT. HEAVY RAIN REMAINS
POSSIBLE ACROSS EXTREME NORTHEAST WYOMING...THE NORTHERN BLACK
HILLS...AND PORTIONS OF NORTHWEST SOUTH DAKOTA WHERE AN ADDITIONAL 1
TO 3 INCHES OF RAIN IS POSSIBLE. FLOODING OF STREAMS AND LOWLANDS
WILL REMAIN POSSIBLE IN THESE AREAS.
WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH ARE
EXPECTED THROUGH THIS EVENING ACROSS MOST OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
Flood, Crook
- When
- May 31, 7:00 AM MST to 11:59 PM MST
- Where
- Crook County, 9.31 mi NNW of New Haven to 6.79 mi W of Carlile
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.880, -104.880
Several creeks and streams across Crook County flooded. The Belle Fourche River near Alva reached a stage of 7.5 feet, which is three feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 31, 201321 deaths · 35 injured · $1.3 million · EF3 · 76 events
- Tornadoes and Flash Flooding in Missouri, May 31, 20139 injured · $60 million · EF3 · 27 events
- Tornadoes and Hail in Illinois, May 31, 2013EF3 · 14 events
- Rip Current in Florida, May 31, 20131 death · 1 event
- Rip Current in Florida, May 31, 20131 death · 1 event
- Tornadoes and Flash Flooding in Illinois, May 31, 2013$1.1 million · EF1 · 38 events
- Tornadoes and Hail in Oklahoma, May 31, 20132 injured · $154,000 · EF1 · 36 events
- Tornado and Damaging Wind in Tennessee, May 31, 2013$208,000 · EF1 · 2 events
- Hail in Iowa, May 31, 2013$62,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, May 31, 2013$55,000 · 56 kt wind · 11 events
- Hail and Damaging Wind in Minnesota, May 31, 2013$30,000 · 1.75 in hail · 16 events
- Lightning Strike in Minnesota, May 31, 2013$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449404.